Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 159, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2001, 8:04 PM CDT for Cass County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 8:04 PM CDT (01:04 UTC)
- Expired
- May 27, 2001, 8:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cass County, IA
The radar
The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2533 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 280104 SVRDSM IAC029-280130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 804 PM CDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN CASS COUNTY IN SOUTHWEST IOWA * UNTIL 830 PM CDT * AT 800 PM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 8 MILES NORTH OF MASSENA...OR ABOUT 57 MILES EAST OF COUNCIL BLUFFS... MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CUMBERLAND AROUND 820 PM NEAR MASSENA AROUND 830 PM HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4135 9470 4136 9491 4116 9495 4116 9471
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:47 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, May 27, 2:47 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 247 PM CDT SUN MAY 27 2001 FORECAST CHALLENGES CONTINUE WITH PCPN CHANCES. CURRENTLY...STILL UNDER THE INFLUENCE OF LARGE UPPER LOW THAT PLAGUED THE STATE THIS PAST WEEK. ALTHOUGH WE WILL NOT SEE THE COVERAGE OF SHOWERS THIS AFTERNOON THAT WE HAVE SEEN LATELY...WL STILL HAVE WDLY SCT SHOWERS ALONG AXIS OF WEAK LIFT SLIDING SOUTH FROM MINNESOTA. MOST OF THESE SHOULD DISSIPATE THIS EVENING AS HEATING SUBSIDES. MODELS GENERALLY SIMILAR THROUGH 48 HRS WITH SOME DISAGREEMENT IN TIMING THEREAFTER. WEAK BAROCLINIC ZONE NEAR W IA OVERNIGHT WITH FINAL SHORTWAVE MOVING THROUGH. MODELS INDICATE MARGINAL INSTABILITY AND MAY SEE SOME SHRA OVERNIGHT IN W HALF CWA AS WAVE PASSES. RIDGE AXIS THEN BUILDS INTO THE STATE FOR MONDAY AS BAROCLINIC ZONES AND PCPN SHIFTS FARTHER SW. AVN DEVELOPS PCPN ALONG SECONDARY ZONE NEAR NE/IA BORDER LATE MONDAY. FEEL PRIMARY FOCUS FOR SHRA/TSRA SHOULD REMAIN FARTHER SW IN NE/KS/OK WHERE THETA-E ADVECTION STRONGEST ALONG WITH PRIMARY SFC BOUNDARY. ALTHOUGH AN ISOLATED SHRA MAY STILL OCCUR FAR W...WL LEAVE IT A SILENT 20. RIDGING HOLDS MONDAY NIGHT INTO EARLY TUESDAY ACRS MUCH OF THE CWA. WL SEE WINDS SHIFT TO SE ON TUESDAY WITH MOISTURE ADVECTION INCREASING LATER IN THE DAY. HAVE OPTED TO KEEP CHC OUT ON TUESDAY AND WL PUSH BACK TO TUESDAY NIGHT AS CONVECTION IN NEBRASKA APPROACHES THE STATE. IN THE EXTENDED...THE FRONT TO NEAR IA ON WED WITH SHRA/TSRA EXPECTED. SOME MORNING SHRA ON THURSDAY AS FRONT MOVES EAST AND ANOTHER CHC FOR SHRA ON FRIDAY...ESPECIALLY EAST AS UPPER LOW PASSES THROUGH. RIDGING TO BUILD IN NEXT WEEKEND AND WL LEAVE IT A DRY FORECAST FOR NOW. .DSM...NONE COGIL
In the hours before
Special weather statement, May 27, 5:28 PM CDT, 2 hours 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CDT SUN MAY 27 2001
LOW PRESSURE IN SOUTH DAKOTA WILL SLIDE SOUTHEAST ALONG A WARM FRONT
WHICH EXTENDS FROM THE LOW INTO SOUTHWEST IOWA. THE LOW WILL PASS
TO THE SOUTHEAST OF THE AREA LATER TONIGHT FOLLOWED BY BUILDING HIGH
PRESSURE. THUNDERSTORMS HAVE FORMED JUST AHEAD OF THE LOW PRESSURE
AND WARM FRONT. THESE WILL BE WITH US THROUGH THE EVENING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-035>039-047>050-061-062-074-075-085-086-
096-097-281100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POWESHIEK-STORY-TAMA-WAPELLO-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO...WAVERLY AND WEBSTER CITY
528 PM CDT SUN MAY 27 2001
* EVENT TIMING... THROUGH THIS EVENING UNTIL MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... NOT EXPECTED
DAMAGING WINDS... NOT EXPECTED
LARGE HAIL....... NOT EXPECTED
FLASH FLOODING... NOT EXPECTED
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED
IAZ033-034-044>046-057>060-070>073-081>084-092>095-281100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-SAC-TAYLOR-UNION-
WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CHARITON...CRESTON...
DENISON...DES MOINES...INDIANOLA...LAMONI AND PERRY
528 PM CDT SUN MAY 27 2001
* EVENT TIMING... THIS EVENING THROUGH 100 AM
* THREAT CATEGORIES...
TORNADO.......... NOT EXPECTED
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... NOT EXPECTED
* SPOTTER ACTIVATION OUTLOOK...LOW
* MISCELLANEOUS INFORMATION - THUNDERSTORMS WILL TEND TO BE QUIET
ISOLATED AND LOT LAST VERY LONG. THE GREATEST POTENTIAL WITH THE
STORMS WILL BE FOR HAIL.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT4
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
MS MAY 01Special weather statement, May 27, 6:28 PM CDT, 1 hour 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT SUN MAY 27 2001
LOW PRESSURE IN SOUTH DAKOTA WILL SLIDE SOUTHEAST ALONG A WARM FRONT
WHICH EXTENDS FROM THE LOW INTO SOUTHWEST IOWA. THE LOW WILL PASS
TO THE SOUTHEAST OF THE AREA LATER TONIGHT FOLLOWED BY BUILDING HIGH
PRESSURE. THUNDERSTORMS HAVE FORMED JUST AHEAD OF THE LOW PRESSURE
AND WARM FRONT. THESE WILL BE WITH US THROUGH THE EVENING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>028-035>039-047>050-061-062-074-075-085-086-
096-097-281100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-DAVIS-EMMET-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POWESHIEK-STORY-TAMA-WAPELLO-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CENTERVILLE...
ESTHERVILLE...FORT DODGE...GRINNELL...IOWA FALLS...KNOXVILLE...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO...WAVERLY AND WEBSTER CITY
528 PM CDT SUN MAY 27 2001
* EVENT TIMING... THIS EVENING THROUGH MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... NOT EXPECTED
DAMAGING WINDS... NOT EXPECTED
LARGE HAIL....... NOT EXPECTED
FLASH FLOODING... NOT EXPECTED
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED
IAZ033-034-044>046-057>060-070>073-081>084-092>095-281100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-SAC-TAYLOR-UNION-
WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CARROLL...CHARITON...CRESTON...
DENISON...DES MOINES...INDIANOLA...LAMONI AND PERRY
528 PM CDT SUN MAY 27 2001
* EVENT TIMING... THIS EVENING THROUGH 100 AM
* THREAT CATEGORIES...
TORNADO.......... NOT EXPECTED
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... NOT EXPECTED
* SPOTTER ACTIVATION OUTLOOK...LOW
* MISCELLANEOUS INFORMATION - THUNDERSTORMS WILL TEND TO BE QUITE
ISOLATED AND NOT LAST VERY LONG. THE GREATEST POTENTIAL WITH THE
STORMS WILL BE FOR HAIL.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
MS/FAB MAY 01Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.